Hostname: page-component-5d59c44645-klj7v Total loading time: 0 Render date: 2024-02-27T06:46:09.643Z Has data issue: false hasContentIssue false

On inverse γ-systems and the number of L∞λ-equivalent, non-isomorphic models for λ singular

Published online by Cambridge University Press:  12 March 2014

Saharon Shelah
Affiliation:
Institute of Mathematics, The Hebrew University, Jerusalem, Israel Rutgers University, Hill Ctr-Busch, New Brunswick, New Jersey 08903, USA, E-mail: shelah@math.rutgers.edu
Pauli Väisänen
Affiliation:
Department of Mathematics, P. O. Box 4, 00014, University of Helsinki, Finland, E-mail: pauli.vaisanen@helsinki.fi

Abstract

Suppose λ is a singular cardinal of uncountable cofinality κ. For a model of cardinality λ, let No() denote the number of isomorphism types of models of cardinality λ which are L∞λ-equivalent to . In [7] Shelah considered inverse κ-systems of abelian groups and their certain kind of quotient limits Gr()/ Fact(). In particular Shelah proved in [7, Fact 3.10] that for every cardinal Μ there exists an inverse κ-system such that consists of abelian groups having cardinality at most Μκ and card(Gr()/ Fact()) = Μ. Later in [8, Theorem 3.3] Shelah showed a strict connection between inverse κ-systems and possible values of No (under the assumption that θκ < λ for every θ < λ): if is an inverse κ-system of abelian groups having cardinality < λ, then there is a model such that card() = λ and No() = card(Gr()/ Fact()). The following was an immediate consequence (when θκ < λ for every θ < λ): for every nonzero Μ < λ or Μ = λκ there is a model , of cardinality λ with No() = Μ. In this paper we show: for every nonzero Μ ≤ λκ there is an inverse κ-system of abelian groups having cardinality < λ such that card(Gr()/ Fact()) = Μ (under the assumptions 2κ < λ and θ < λ for all θ < λ when Μ > λ), with the obvious new consequence concerning the possible value of No. Specifically, the case No() = λ is possible when θκ > λ for every λ < λ.

Type
Research Article
Copyright
Copyright © Association for Symbolic Logic 2000

Access options

Get access to the full version of this content by using one of the access options below. (Log in options will check for institutional or personal access. Content may require purchase if you do not have access.)

References

REFERENCES

[1]Chang, C. C., Some remarks on the model theory ofinfinitary languages, The syntax and semantics of inflnitary languages (Barwise, J., editor), Lecture Notes in Mathematics, no. 72, Springer-Verlag, Berlin, 1968, pp. 3663.CrossRefGoogle Scholar
[2]Palyutin, E. A., Number of models in L ∞,ω theories, II, Algebra i Logika, vol. 16 (1977), no. 4, pp. 443456, English translation in [3].Google Scholar
[3]Palyutin, E. A., Number of models in theories, II, Algebra and Logic, vol. 16 (1977), no. 4, pp. 299309.CrossRefGoogle Scholar
[4]Scott, Dana, Logic with denumerably long formulas and finite strings of quantifiers, Theory of models (Proceedings of the 1963 International Symposium, Berkeley) (Addison, J. W., Henkin, Leon, and Tarski, Alfred, editors), North-Holland, Amsterdam, 1965, pp. 329334.Google Scholar
[5]Shelah, Saharon, On the number of nonisomorphic models of cardinality λ L∞,λ-equivalent to a fixed model, Notre Dame Journal of Formed Logic, vol. 22 (1981), no. 1, pp. 510.Google Scholar
[6]Shelah, Saharon, On the number of nonisomorphic models in L∞,λ when κ is weakly compact, Notre Dame Journal of Formal Logic, vol. 23 (1982), no. 1, pp. 2126.CrossRefGoogle Scholar
[7]Shelah, Saharon, On the possible number no(M) = the number of nonisomorphic models L∞,λ-equivalent to M of power λ, for λ singular, Notre Dame Journal of Formal Logic, vol. 26 (1985), no. 1, pp. 3650.CrossRefGoogle Scholar
[8]Shelah, Saharon, On the no(M) for M of singular power, Around classification theory of models, Lecture Notes in Mathematics, no. 1182, Springer-Verlag, Berlin, 1986, pp. 120134.CrossRefGoogle Scholar
[9]Shelah, Saharon, The number ofpairwisenon-elementarily-embeddable models, this Journal, vol. 54 (1989), no. 4, pp. 14311455.Google Scholar
[10]Shelah, Saharon, Cardinal arithmetic, Oxford Logic Guides, no. 29, The Clarendon Press Oxford University Press, New York, 1994, Oxford Science Publications.CrossRefGoogle Scholar
[11]Shelah, Saharon and VÄisÄnen, Pauli, On the number of L∞,λ-equivalent, non-isomorphic models, to appear in Transactions of the American Mathematical Society.Google Scholar